Annals of PDE

, 3:13 | Cite as

Global Regularity for the 2+1 Dimensional Equivariant Einstein-Wave Map System

  • Lars Andersson
  • Nishanth GudapatiEmail author
  • Jérémie Szeftel


In this paper we consider the equivariant 2+1 dimensional Einstein-wave map system and show that if the target satisfies the so called Grillakis condition, then global existence holds. In view of the fact that the 3+1 vacuum Einstein equations with a spacelike translational Killing field reduce to a 2+1 dimensional Einstein-wave map system with target the hyperbolic plane, which in particular satisfies the Grillakis condition, this work proves global existence for the equivariant class of such spacetimes.


Einstein’s equations Wave maps 



We are grateful to an anonymous referee, who has done an outstanding and constructive refereeing job, for pointing out an error in an earlier version and for remarks which helped us substantially improve the exposition. L.A. and N.G. thank the Erwin Schödinger Institute, Vienna, for hospitality and support during part of this work. The majority of the work of N.G was supported by the International Max Planck Research School graduate scholarship of Max Planck Society at Albert Einstein Institute, Golm and the DFG Postdoctoral Fellowship GU1513/1-1 at Yale University. N.G is also grateful to Vincent Moncrief for numerous insightful discussions, in particular the experiences he shared from his earlier work on Gowdy spacetimes were influential in some of the approaches adopted for this problem. Further, the authors thank the Mathematical Sciences Research Institute in Berkeley, California, where part of this work was carried out, for hospitality and support. The work carried out during the semester programme on Mathematical General Relativity at MSRI during the fall of 2013 was supported in part by the National Science Foundation under Grant No. 0932078000. The third author is supported by the project ERC 291214 BLOWDISOL.


  1. 1.
    Andersson, L.: The global existence problem in general relativity. Gen. Relativ. Quantum Cosmol. arXiv, e-prints (1999)Google Scholar
  2. 2.
    Andersson, L.: The global existence problem in general relativity. In: Chruściel, P.T., Friedrich, H. (eds.) The Einstein Equations and the Large Scale Behavior of Gravitational Fields, pp. 71–120. Birkhäuser, Basel (2004)Google Scholar
  3. 3.
    Ashtekar, A., Varadarajan, M.: Striking property of the gravitational Hamiltonian. Phys. Rev. D (3) 50(8), 4944–4956 (1994)ADSCrossRefMathSciNetGoogle Scholar
  4. 4.
    Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian Geometry, Volume 202 of Monographs and Textbooks in Pure and Applied Mathematics, 2nd edn. Marcel Dekker Inc., New York (1996)Google Scholar
  5. 5.
    Berger, B.K., Chriściel, P., Moncrief, V.: On “asymptotically flat” space-times with G-2 invariant Cauchy surfaces. Ann. Phys. 237, 322–354 (1995)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Bernal, A.N., Sánchez, M.: Further results on the smoothability of Cauchy hypersurfaces and Cauchy time functions. Lett. Math. Phys. 77, 183–197 (2006)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Carot, J.: Some developments on axial symmetry. Class. Quantum Gravity 17, 2675–2690 (2000)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Choquet-Bruhat, Y., Geroch, R.: Global aspects of the Cauchy problem in general relativity. Commun. Math. Phys. 14, 329–335 (1969)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Christodoulou, D.: The instability of naked singularities in the gravitational collapse of a scalar field. Ann. Math. (2) 149(1), 183–217 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Christodoulou, D., Tahvildar-Zadeh, A.S.: On the regularity of spherically symmetric wave maps. Commun. Pure Appl. Math. 46(7), 1041–1091 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Dafermos, M.: On naked singularities and the collapse of self-gravitating Higgs fields. Gen. Relativ. Quantum Cosmol. ArXiv, e-prints (2004)Google Scholar
  12. 12.
    Dafermos, M.: Spherically symmetric spacetimes with a trapped surface. Class. Quantum Gravity 22, 2221–2232 (2005)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Galloway, G.J., Schleich, K., Witt, D.M.: Nonexistence of marginally trapped surfaces and geons in 2+1 gravity. Commun. Math. Phys. 310, 285–298 (2012)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Grillakis, M.: Classical solutions for the equivariant wave maps in 1+2 dimensions. Preprint (1991)Google Scholar
  15. 15.
    Gudapati, N.: On the cauchy problem for energy critical self-gravitating wave maps. ArXiv, e-prints (2013)Google Scholar
  16. 16.
    Huneau, C.: Constraint equations for 3+1 vacuum Einstein equations with a translational space-like Killing field in the asymptotically flat case. ArXiv, e-prints (2013)Google Scholar
  17. 17.
    Huneau, C.: Constraint equations for 3+1 vacuum Einstein equations with a translational space-like Killing field in the asymptotically flat case II. ArXiv, e-prints (2014)Google Scholar
  18. 18.
    Huneau, C.: Stability in exponential time of Minkowski Space-time with a translation space-like Killing field. ArXiv, e-prints (2014)Google Scholar
  19. 19.
    Ida, D.: No Black-Hole theorem in three-dimensional gravity. Phys. Rev. Lett. 85, 3758 (2000)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Klainerman, S., Rodnianski, I., Szeftel, J.: The bounded \(L^2\) curvature conjecture. ArXiv, e-prints (2012)Google Scholar
  21. 21.
    Krieger, J., Schlag, W.: Concentration Compactness for Critical Wave Maps, EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich (2012)CrossRefzbMATHGoogle Scholar
  22. 22.
    Królak, A.: Editor’s note. Gen. Relativ. Gravit. 34(7), 1135–1139 (2002)CrossRefzbMATHGoogle Scholar
  23. 23.
    Moncrief, V.: Reduction of Einstein’s equations for cosmological spacetimes with spacelike U(1)-isometry groups. Physique quantique et géométrie (Paris. 1986), Volume 32 of Travaux en Cours, pp. 105–117. Hermann, Paris (1988)Google Scholar
  24. 24.
    Moncrief, V.: Reflections on the U(1) problem in general relativity. J. Fixed Point Theory Appl. 14(2), 397–418 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Penrose, R.: Gravitational collapse: the role of general relativity. Nuovo Cimento Riv. Ser. 1, 252 (1969)ADSGoogle Scholar
  26. 26.
    Penrose, R.: Golden oldie: gravitational collapse—the role of general relativity. Gen. Relativ. Gravit. 34(7), 1141–1165 (2002)ADSCrossRefzbMATHGoogle Scholar
  27. 27.
    Raphaël, P., Rodnianski, I.: Stable blow up dynamics for the critical co-rotational wave maps and equivariant Yang-Mills problems. Publ. Math. Inst. Hautes Études Sci. 115(1), 1–122 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Rodnianski, I., Sterbenz, J.: On the formation of singularities in the critical O(3) \(\sigma \)-model. Ann. Math. (2) 172(1), 187–242 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Ruiz, M., Alcubierre, M., Núñez, D.: Regularization of spherical and axisymmetric evolution codes in numerical relativity. Gen. Relativ. Gravit. 40, 159–182 (2008)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Shatah, J., Struwe, M.: Regularity results for nonlinear wave equations. Ann. Math. (2) 138(3), 503–518 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Shatah, J., Struwe, M.: Geometric Wave Equations, Volume 2 of Courant Lecture Notes in Mathematics. New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI (1998)Google Scholar
  32. 32.
    Shatah, J., Tahvildar-Zadeh, A.: Regularity of harmonic maps from the Minkowski space into rotationally symmetric manifolds. Commun. Pure Appl. Math. 45(8), 947–971 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Shatah, J., Tahvildar-Zadeh, A.S.: On the Cauchy problem for equivariant wave maps. Commun. Pure Appl. Math. 47(5), 719–754 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Sterbenz, J., Tataru, D.: Regularity of wave-maps in dimension 2+1. Commun. Math. Phys. 298(1), 231–264 (2010)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Struwe, M.: Equivariant wave maps in two space dimensions. Commun. Pure Appl. Math. 56(7), 815–823 (2003). Dedicated to the memory of Jürgen K. MoserCrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Tao, T.: Global regularity of wave maps I–VII. ArXiv, e-printsGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Lars Andersson
    • 1
  • Nishanth Gudapati
    • 2
    Email author
  • Jérémie Szeftel
    • 3
  1. 1.Max Planck Institute for Gravitational Physics (Albert Einstein Institute)PotsdamGermany
  2. 2.Department of MathematicsYale UniversityNew HavenUSA
  3. 3.Laboratoire Jacques-Louis LionsUniversité Pierre et Marie CurieParisFrance

Personalised recommendations